High Wind, Guadalupe Mountains of Culberson County
- When
- January 23, 10:38 PM MST to January 24, 8:38 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
An upper level storm system passed by to the north of the region and resulted in high winds over the Guadalupe and Davis Mountains, Marfa Plateau and Van Horn area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level storm system passed by to the north of the region and resulted in high winds over the Guadalupe and Davis Mountains, Marfa Plateau and Van Horn area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 23, 9:46 PM MST, 52 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1046 PM CST Mon Jan 23 2017
.DISCUSSION...
See 06Z aviation discussion below.
&&
.AVIATION...
VFR conditions will continue the next 24 hours.
&&
.PREV DISCUSSION... /issued 250 PM CST Mon Jan 23 2017/
DISCUSSION...
WV imagery shows an upper-lvl ridge spanning the central CONUS,
resulting in mostly sunny skies and an unseasonably warm day across
West Texas and Southeast New Mexico as breezy downslope warming
pumps afternoon temps into the 70s at many locations. KMAF has
reached 74F so far, making it feel more like late March than late
January. Unfortunately, to the west, a couple of troughs are
muscling their way east, and will continue shunting the ridge east,
w/zonal flow aloft transitioning to SW overnight. An upper trough
currently off the OR/CA coast is forecast to merge w/another just to
its east and arrive over SD/NE in around 24 hours. Leeside
troughing on the Front Range ahead of this feature will increase SW
flow overnight, setting things up for a another wind event Tuesday.
The NAM develops a decent mtn wave signature overnight into Tuesday,
when H7 height gradients tighten up to ~ 60m/150nm over the western
mtns by 18Z. Both NAM and GFS buffer soundings for KGDP mix out to
around 750mb at that time, where westerly 45-50kt winds are
forecast. These wind s will translate south into the Big Bend area,
as well. Thus, we'll issue high wind warnings for the mountains out
west beginning 06z Tue and continuing thru 00Z Wed, and advisories
for adjacent plains. These may need to be extended beyond 00Z Wed,
but for clarity or products, we'll address this in later shifts.
W/the strong winds expected Tuesday come fire wx concerns. Attm,
w/the arrival of the Pac front, RH looks to remain out of critical
territory except along the Rio Grande, where Fire Danger is high and
thus red flag conditions will be possible. ERCs remain below
normal, but are on the upswing. If nothing else, Tuesday looks like
a candidate for a Fire Danger Statement.
As noted above, unfortunately a Pac front will arrive overnight and
Tuesday, taking temps Tuesday afternoon down around 10 degrees from
today, and below-normal Wednesday and Thursday. Another front
arrives Friday to keep temps below normal, followed by an upper
trough Saturday. If it was going to rain this forecast, it would be
Saturday but, attm, not enough moisture looks to be in place to
justify POPs except in the extreme lwr Trans Pecos. Otherwise,
temps poke back above-normal Monday as an upper trough begins
developing off the Baja Coast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 44 67 34 54 / 0 0 0 0
Carlsbad 44 60 31 52 / 0 0 0 0
Dryden 46 76 42 65 / 0 0 0 0
Fort Stockton 49 68 37 57 / 0 0 0 0
Guadalupe Pass 38 49 26 44 / 0 0 0 0
Hobbs 40 58 29 50 / 0 0 0 0
Marfa 39 62 29 50 / 0 0 0 0
Midland Intl Airport 45 65 33 54 / 0 0 0 0
Odessa 44 63 33 54 / 0 0 0 0
Wink 42 62 32 55 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 5 PM MST Tuesday for Guadalupe Mountains
of Eddy County.
Wind Advisory from 5 AM to 5 PM MST Tuesday for Central Lea
County-Northern Lea County-Southern Lea County.
Wind Advisory until 5 PM MST Tuesday for Eddy County Plains.
TX...High Wind Warning until 6 PM CST /5 PM MST/ Tuesday for Big Bend
Area-Davis/Apache Mountains Area-Guadalupe Mountains-Marfa
Plateau.
Wind Advisory from 6 AM to 6 PM CST Tuesday for Loving.
Wind Advisory until 6 PM CST /5 PM MST/ Tuesday for Reeves
County and Upper Trans Pecos-Van Horn and Highway 54
Corridor.
&&
99/99/10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CST MON JAN 23 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-242015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 205 PM CST MON JAN 23 2017 /105 PM MST MON JAN 23 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO, SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY WINDY CONDITIONS ARE EXPECTED TO DEVELOP OVERNIGHT TONIGHT ACROSS PORTIONS OF THE AREA. A HIGH WIND WARNING IS IN EFFECT BEGINNING TONIGHT FOR THE GUADALUPE MOUNTAINS WHERE SOUTHWEST WINDS COULD GUST TO 70 MPH...AND THE DAVIS MOUNTAINS...MARFA PLATEAU... AND BIG BEND AREA WHERE WINDS COULD GUST TO 60 MPH. A WIND ADVISORY IS IN EFFECT BEGINNING TONIGHT FOR THE EDDY COUNTY PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...AND REEVES COUNTY...WHERE GUSTS UP TO 55 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY WINDY CONDITIONS WILL CONTINUE THROUGH TUESDAY AFTERNOON FOR PORTIONS OF THE AREA. A HIGH WIND WARNING REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON FOR THE GUADALUPE MOUNTAINS...WHERE WEST WINDS GUSTING TO 85 MPH COULD MAKE TRAVEL VERY DANGEROUS. A HIGH WIND WARNING ALSO REMAINS IN EFFECT FOR THE DAVIS MOUNTAINS...MARFA PLATEAU...AND BIG BEND AREA...WHERE WINDS WILL GUST TO 60 MPH. WINDY CONDITIONS ARE EXPECTED ACROSS THE EDDY COUNTY PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...AND REEVES..LOVING...AND LEA COUNTIES THROUGH THE AFTERNOON. SOUTHWEST TO WEST WINDS GUSTING TO 55 MPH ARE EXPECTED. BEYOND TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT, ALONG WITH OTHER WATCHES, WARNINGS, ADVISORIES, AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND, CAN BE FOUND ON THE INTERNET AT... HTTP://WEATHER.GOV/MIDLAND
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671875, 671883, 671878, 671889, 671888.